Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 69, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 31, 1998, 2:20 AM CDT for Door County, Wisconsin. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 2:20 AM CDT (07:20 UTC)
- Expired
- May 31, 1998, 3:35 AM CDT
- In force
- 75 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Door County, WI
The radar
The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS1 KGRB 310722 RRA SVRGRB WIC029-061-071-310835- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 220 AM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOOR COUNTY IN NORTHEASTERN WISCONSIN KEWAUNEE COUNTY IN NORTHEASTERN WISCONSIN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN * UNTIL 335 AM CDT * AT 217 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM JUST SOUTH OF OCONTO TO JUST WEST OF APPLETON TO JUST WEST OF OSHKOSH. THE STORMS WERE MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... STURGEON BAY BY 240 AM KEWAUNEE BY 245 AM AND MANITOWOC BY 300 AM THESE STORMS CONTAIN WINDS TO 60 MPH. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. DI/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT SAT MAY 30 1998 FSCT CONCRN THIS EVENING WILL BE THREAT FOR SEVERE WEATHER SFC ANALYSIS SHOWS STRONG WARM FRONT OVR SOUTHWEST WISCONSIN INTO SOUTHERN MINNESOTA. LATEST VIS PIX AND WSR-88D DATA SHOWS ELEVATED CONVECTION TRYING TO GET ORGANIZED NORTH OF THE WARM FRONT OVR WESTERN WISCONSIN AS SOUTHERLY 30-40 KNOTS WIND FEEDING UNSTABLE AIR INTO THIS REGION. THIS ACTIVITY WILL NEED TO WATCHED CLOSELY NEXT HOUR OR TWO AS AIRMASS TO SOUTH CONTINUES TO DESTABILIZE AND UPPER-LEVEL WINDS INCREASE OVER THE AREA. FURTHER SOUTH...STRONG BAROCLINIC ZONE OVR SOUTHWEST WILL BE FOCUS OF MAIN SVR THREAT LATER THIS EVENING AS UPPER DYNAMICS ARRIVE. SEVERE CONVECTION IS EXPECTED TO REFIRE OVR NORTHERN IOWA AND SOUTHERN MN EARLY THIS EVENING...THEN MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN WI TONIGHT. CONDITIONS SHOULD IMPROVE BY 12Z SUNDAY AS BOTH MODELS BRINGING COOLER AND DRIER AIR INTO THE REGION. COORD WITH KMKX.
In the hours before
Local storm report, May 31, 12:25 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1217 AM 5 W SHAWANO WI 1.75 INCH HAIL
05/31/98 SHAWANO
1225 AM ATHENS WI 1 INCH HAIL
05/31/98 MARATHON
PLHLocal storm report, May 31, 12:52 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1252 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1243 AM ADVANCE WI 1 INCH HAIL
05/31/98 SHAWANO
1248 AM SPENCER WI 1 INCH HAIL
05/31/9V8 MARATHON
PLHLocal storm report, May 31, 1:19 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 AM SW WAUSAU WI .88 INCH HAIL
05/31/98 MARATHON
0105 AM STRATFORD WI 1 INCH HAIL
05/31/98 MARATHON
0107 AM GILLETT WI .75 INCH HAIL
05/31/98 OCONTO
PLHLocal storm report, May 31, 1:19 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 AM SW WAUSAU WI .88 INCH HAIL
05/31/98 MARATHON
0105 AM STRATFORD WI 1 INCH HAIL
05/31/98 MARATHON
0107 AM GILLETT WI .75 INCH HAIL
05/31/98 OCONTO
PLHSpecial weather statement, May 31, 2:10 AM CDT, 10 minutes before
WIZ013-018>021-030-031-035>039-045-048>050-525-310730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 210 AM CDT SUN MAY 31 1998 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 500 AM CDT... MARINETTE COUNTY... OCONTO COUNTY. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 600 AM CDT... OUTAGAMIE COUNTY... BROWN COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN. THE SEVERE WEATHER WATCHES HAS BEEN CANCELLED FOR... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... WAUSHARA COUNTY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. KALLAS
Special weather statement, May 31, 2:10 AM CDT, 10 minutes before
WIZ013-018>021-030-031-035>039-045-048>050-525-310730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 210 AM CDT SUN MAY 31 1998 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 500 AM CDT... MARINETTE COUNTY... OCONTO COUNTY. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 600 AM CDT... OUTAGAMIE COUNTY... BROWN COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN. THE SEVERE WEATHER WATCHES HAS BEEN CANCELLED FOR... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... WAUSHARA COUNTY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. KALLAS
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:16 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 44 min |
| May 30, 10:25 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 60 min |
| May 30, 10:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 62 min |
| May 30, 11:17 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 63 min |
| May 30, 11:37 PM CDT | Severe Thunderstorm Warning | GRB | Shawano, Waupaca | 63 min |
| May 31, 12:18 AM CDT | Tornado Warning | GRB | Marathon | 47 min |
| May 31, 12:36 AM CDT | Severe Thunderstorm Warning | GRB | Shawano | 34 min |
| May 31, 12:46 AM CDT | Severe Thunderstorm Warning | GRB | Oconto | 59 min |
| May 31, 12:56 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara, Winnebago | 64 min |
| May 31, 12:56 AM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 64 min |
| May 31, 1:04 AM CDT | Tornado Warning | GRB | Marathon | 61 min |
| May 31, 1:07 AM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 63 min |
| May 31, 1:17 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 78 min |
| May 31, 1:24 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara | 61 min |
| May 31, 1:26 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet | 64 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 62 min |
| May 31, 2:01 AM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Winnebago | 34 min |
| May 31, 2:20 AM CDT | Severe Thunderstorm Warning | GRB | Kewaunee, Manitowoc | 75 min |
| May 31, 2:27 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.